Nebraska, 2021

Hail and Damaging Wind in Nebraska, June 10 to 11, 2021

June 10 to 11, 2021 · NWS LBF · 2 events in 2 counties and zones

Isolated thunderstorms developed over the northern Nebraska Panhandle as a potent shortwave tracked through the Dakotas. Storms were severe with hail up to ping pong ball size and wind gusts up to 65 MPH reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over the northern Nebraska Panhandle as a potent shortwave tracked through the Dakotas. Storms were severe with hail up to ping pong ball size and wind gusts up to 65 MPH reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 10, 9:41 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 10, 9:41 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1141 PM CDT Thu Jun 10 2021

.SHORT TERM...(This evening through Friday night)
Issued at 345 PM CDT Thu Jun 10 2021

The main forecast concerns will focus on high heat index values
remainder of this afternoon and early evening, followed by the
potential for severe storms tonight.

Current temperatures in the low 90s to near 95 are combining with
high dewpoints as high as the lower 70s to result in heat indices in
the upper 90s to around 100. This would be for areas mainly near and
east of a Valentine through Imperial line. A Heat Advisory remains
in effect until 8 pm CDT.

An upper trough was currently located from central ID through
northeast NV. This upper trough will continue to advance northeast
and bring a cold front through the region with some severe storms
expected across the Dakotas southward into western and north
central Nebraska. 0-6km bulk shear will be more than sufficient
from 35 to 45kts. 0-3kt MUCAPES will range as high as 3000 J/kg
just ahead of the system as it moves in. Timing of storms looks to
begin by 03Z across the far northwest Sandhills, propagating
southeastward into a line of storms after midnight. The main
weather hazard looks to be damaging winds, although some very
large hail is also possible across western areas DCAPE values
just ahead of the system will be from 1000 to around 1500 J/kg,
which would be supportive of strong damaging winds. The latest
NAMNest supports the main line of storms extending southward to
near Highway 2, while the majority of other HREF ensemble members
are further north. Another limiting factor in southward
development will be the strong cap to overcome during the
nighttime hours. Stratus was widespread through midday across much
of the southwestern areas, finally scattering out by 2 pm cdt.
This is evident by the 18Z special sounding at LBF. Available low
level moisture, deep layer shear and instability continue to
warrant an enhanced risk over much of western NE as forecast by
SPC. Within the enhanced risk, a moderate risk extends south into
northern Cherry County. The potential for very large hail and
damaging winds west of Kilgore through Ogallala. As the storms
move southeastward, the large hail threat will lessen as the
damaging wind threat remains high.

The southern flank of storms expected across the Northern Plains
would be in Nebraska, and sometimes can be quite intense when they
do develop. With models trending further north with the storm track,
trimmed back the likely and categorical POPs to near and north of
Highway 2 and lower pops to mainly a slight chance across
southwestern areas. The potential for heavy rainfall has also
lessened, with a tenth to around a third of an inch forecast near
and north of highway 2. Locally heavier rainfall is possible, as
precipitable water values range as high as 1.33 inches ahead of the
system.

Behind the cold front on Friday, sunny skies and a reprieve in the
heat as dewpoints will fall back into the upper 30s western
Sandhills to the mid 40s east. Temperatures will also be
noticeably cooler from the upper 70s to lower 80s.

Friday night, clear skies and noticeably cooler. Lows were
brought down a few degrees with low 50s expected.

.LONG TERM...(Saturday through Thursday)
Issued at 345 PM CDT Thu Jun 10 2021

Warmer temperatures will return by Saturday as a southerly flow
returns. Dewpoints should remain from 45 to 50 with highs in the mid
to upper 80s.

The upper ridge will remain anchored across the Southwestern and
Central U.S through next Thursday. Highs will range mainly in the
mid 90s. The upper flow will become northwest by Sunday through
mid week. With a strong influence from the upper ridge however, a
strong cap will exist with little or no rainfall expected.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu Jun 10 2021

A line of thunderstorms will move across portions of the area
overnight. Most of the storms should stay along and north of
I-80, but could develop farther to the south. Otherwise low-level
wind shear will be concern through the early morning hours.
Gusty northwest winds will develop toward sunrise this morning as
the strong cold front crosses the area. Winds will decrease later
this afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Jun 10, 5:02 PM MST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
702 PM CDT Thu Jun 10 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-120015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
702 PM CDT Thu Jun 10 2021 /602 PM MDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a risk for severe thunderstorms overnight across western
and north central Nebraska. The main area of concern appears to
be north of I-80. A squall line is expected to develop and move
southeast as a cold front surges into the area from the northwest.
Large hail and an isolated tornado could occur with the initial
develop this evening across western Nebraska. Then as the storms
form into the squall line, damaging winds would become the main
threat.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
June 10, 10:50 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
1.5 in hail
Reported by
Public
Coordinates
42.710, -102.470

Thunderstorm Wind, Cherry

When
June 11, 12:32 AM CST
Where
Cherry County, 4.61 mi E of Irwin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.870, -101.860

Large tree limbs reported down at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966968, 966969.